Substance Use

Lean Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

drunk hungover alcohol overdose man with empty liquor bottles

What You Need to Know About Lean Overdose

Lean, or “sizzurp,” is a concoction that’s often glorified in the hip-hop scene. However, it’s dangerous and can claim the lives of those who become addicted. Users most often combine promethazine and codeine cough syrup, resulting in overdoses. This trend, which has been ongoing for decades, is contributing to the opioid crisis in America. 

In 2020, an average of 44 people died daily from overdoses involving prescription opioids. By 2022, it was estimated that at least 78 people would die each day from an opioid-related overdose. Lean contributes to these numbers, as it is highly addictive and potentially fatal when consumed in large doses. 

If you or your loved one are abusing lean, now is the time to discover Zinnia Healing’s treatment process and levels of care. Taking this initial step could save a life. 

Can You Overdose on Lean?

Lean is taken recreationally. Since promethazine and codeine are depressants, and lean is often taken alongside alcohol, the risk of an overdose is significant. When these substances are combined, they become more potent. 

The misconception that codeine is safe because it is a prescribed medication makes it dangerous among high-risk users. If someone falls unconscious following a high concentration of codeine, the risk of a fatal overdose can increase if they do not receive medical attention. The higher the dose, the higher the risk. 

What to Do in an Emergency?

If you suspect someone close to you is overdosing on lean, call 911 immediately. Please call 911 immediately to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Lean Overdose?

A lean overdose is considered a medical emergency. If you or a loved one regularly abuses lean, it’s crucial to have the opioid reversal agent naloxone (Narcan) on hand, if possible. However, this agent will only work on opioids. Other measures will need to be taken if other substances contribute to an overdose. As discussed above, call emergency personnel.

Is a Lean Overdose Dangerous?

A lean overdose is highly dangerous and, under certain circumstances, fatal. Research shows that codeine-related deaths (with or without other drug toxicity) are increasing. 

The goal is to take a proactive approach, addressing your or your loved one’s struggles with lean before an overdose occurs. Help is just a phone call away. Call Zinnia Healing at (855) 430-9439 to discuss the comprehensive treatment options available. 

How Much Lean Does It Take to Overdose?

There is plenty to consider when determining what a fatal dose is. Each user differs based on their tolerance and their genetics. For example, codeine is broken down into morphine in the body. The liver enzyme CYP2D6 plays a crucial role. However, it is more active in some individuals than others. This effect can make codeine more potent for some users compared to others. 

What Are the Signs and Symptoms of a Lean Overdose?

A lean overdose is typically associated with a codeine overdose. However, if a user combines several substances, the cumulative effects of one or more depressants may contribute to a fatal overdose. For example, alcohol mixed with codeine can result in a coma, respiratory depression, or death. Users must also be aware of the combined depressive effects of opiates and benzodiazepines. 

Understanding the symptoms of a lean overdose can help you save a life. For example, if someone is overdosing on codeine, they may display the following warning signs of an overdose:

  • Blueish lips and fingernails 
  • Clammy skin that’s cold to the touch
  • Confusion
  • Constipation
  • Breathing issues, such as shallow breathing
  • Itching
  • Fatigue, drowsiness, and weakness
  • Muscle twitches
  • Tiny pupils
  • Low blood pressure
  • Weak pulse
  • Coma
  • Dizziness
  • Nausea with or without vomiting
  • Stomach spasms 

What Increases the Risk of a Lean Overdose?

Several variables can increase your risk of a lean overdose, including a lack of awareness. Many believe codeine is a “weaker” opioid. While there is some truth to this belief, that makes it dangerous. Users unknowingly take a fatal amount of codeine, mainly when partying. Those unaware of how much they’re consuming can face devastating consequences. 

The other primary consideration is the combination of lean with other substances, especially other depressants. Alcohol is often consumed alongside lean, significantly increasing the risk of slowed breathing, unconsciousness, and death. 

Why Does a Lean Overdose Occur?

A lean overdose occurs following the ingestion of too much codeine with promethazine. Both of these substances depress the central nervous system. An opioid overdose may also occur if someone swaps another prescription opioid for codeine without considering conversion factors. For example, hydrocodone is over six times more potent than codeine. If a user takes a comparable dose based on what they usually drink, an overdose could result. 

How to Tell Someone Is on Lean?

Unless you physically see someone drinking lean, it may be challenging to pinpoint what the user is on. However, if you observe the user long enough, you will notice that they are likely under the influence of an opioid. The effects of lean often last 3-6 hours, resulting in euphoria and relaxation. These effects alone may not automatically indicate someone is using lean. 

One way to know someone is using lean regularly is if they develop a physical dependence. When they are not using lean, they will experience symptoms of withdrawal. For example, codeine withdrawal is extremely uncomfortable. The user may exhibit the following symptoms:

  • Anxiety 
  • Muscle cramps 
  • Hot and cold flashes
  • Insomnia
  • Nausea and vomiting 
  • Diarrhea 
  • Sweating

Why Would Someone Take Lean?

Lean, or “purple drank,” has been used since the 1960s, primarily in Houston. Since then, it’s been featured in dozens of songs, especially rap lyrics. These lyrics often glamorize and promote the mixture. 

Since lean is highly addictive, based on its ingredients, it’s not uncommon for casual users to become addicted while experimenting with it while partying. 

How to Help Someone With a Lean Use Disorder?

As discussed above, the withdrawal symptoms associated with lean are uncomfortable. Users will often require medical detox assistance to complete this process. A treatment program then follows this initial stage of treatment. The best way to help someone is to encourage them to seek treatment, allowing them to break free from the cycle of addiction. During treatment, they will access the resources they need to ensure a healthier, more fulfilling future. 

Zinnia Healing offers a range of treatment options, including inpatient and outpatient programs. Ready to take the next step toward long-term recovery? Please contact our professional team of substance abuse and mental health experts today.